Estradiol, patch form
Back in November of 2017 I had a pulmonary embolism, the result of a DVT which was the result of a combination of risk factors. At the time that it occurred, the insistence from the hematologist was that I’d have to cease the use of estradiol entirely, and this led to the worst month of physical and mental health that I can remember. I was basically going through menopause. A month later, a different hematologist said there was no reason I couldn’t keep taking estradiol, especially since I was on a course of warfarin to clear up remaining clot.
A couple years after that I had another minor DVT, and this led to needing to be on blood thinners, so now I take Xarelto daily, and likely will for the rest of my life.
Anyway, for a while now I’ve been discussing the idea of switching from pills to patches for my HRT, and after a bunch of consulting, my doctor said that this is something that every trans person should probably do at my age anyway, and of course because of my history of blood clots I really should have done it much sooner. So for now we’re trying a weekly estradiol patch. But that isn’t going particularly well either.
On Monday I put the first patch on, and definitely felt a rush of estradiol in my system. This was doing fine, but then yesterday I started to feel a lot of my chronic pain flaring up, and this morning I woke up early with hot flashes. Obviously I’m not getting enough estradiol continuously. So I emailed my doctor about it, and ended up taking another 1mg oral dose which resolved my symptoms almost immediately.
My doctor got back to me a few hours later and said that he thinks it’s just my body adjusting to the new dosing (which is definitely not how this feels) but that we can re-evaluate something at some point. And now the skin under the patch is itching like a motherfucker.
There are definitely patches with other formulations which make them an every two or three day thing, which I think would work better for me. Hopefully I can get my doctor on board with switching to one of those. Because the weekly patch is definitely not the right choice.
I did peel the patch back a little bit to see if there’s any contact dermatitis taking place and it doesn’t seem to be, but of course now the patch doesn’t quite want to stay down anymore either, which I had a feeling would happen. Ugh.
The other possibility is doing a 6-month implant, which certainly has a lot of appeal to it. Basically having to go in for a regular hormone “tune-up.” But that has its own set of risks as well, and if those happen, removal of the implant is much more difficult. I’m also finding mixed information about whether it’s even available for transgender HRT in the first place.
Anyway, something’ll work out. But for now this is a bit annoying.
Before commenting, please read the comment policy.
Avatars provided via Libravatar